Why has my t4 decreased?

Hi guys. I have a gp appt tomorrow following my 1st blood test since being diagnosed with Hashimotos and starting 25 mcg Levo in May. The gp put on the notes 'No further action required' but I insisted on an appt.

As I'm new to all this, I wonder if someone can explain these changes:

May

Tsh 5.66 (0.34 - 5.6)

T4 13.35 (7.5 - 21.1)

July

Tsh 2.68

T4 12.1

I'm still symptomatic: swelling, aching, low heart rate, weight issues - not AS tired though. I'm dreading a fight with the gp tomorrow.

Thank you for any help

4 Replies
oldestnewest

Your doctor thinks that 'in range' is good enough - it isn't. 25mcg is just a starter dose. You need an increase to 50 and then retest regularly increasing by 25 each time. You need to have results optimal, but your GP won't know anything about that.

Have you looked at the Thyroid UK website? It is really useful. You can learn about thyroid problems so that you can talk to your GP.

thyroiduk.org.uk/tuk/index....

You also need to be tested for Free T3 and for antibodies. You also need to have your vitamins and minerals checked, but you may find it difficult getting your GP to do that.

All the best.

1 like
Reply

Explain to your doctor your FT4 is now worse than when he started treating you. that may be because your pituitary is not putting out as much stimulating hormone (TSH fell). But 25 mcgs is not enough. It would be good to see what your FT3 might be. reduces as much. Tell him you would like to get closer to the 21.1 top of range since you still have symptoms. Don't explain any improvements just reiterate your symptoms. I know it's hard but just be matter of fact and expect your doctor to do his job not favors.

2 likes
Reply

25mcg is a really low dose.....unless you have other health problems 50mcg is the usual starter dose.

The problem with having such a low dose is that it can actually cause your ft4 to drop. This is because the dose is too low. Also because you are getting some t4 via the levothyroxine it interferes with the feedback system causing your TSH to drop meaning the that this signals to your thyroid to stop producing thyroid hormones ... So a very low dose can actually make you feel worse in some cases!! Your doctor needs to slowly increase in 6 weekly periods increments of 25mcg until your ft4 is in the top third of the range or near the top, and your signs and symptoms have settled. He may like to look at the NICE Guidelines.....lol.

Am afraid it is a common problem with GPs as many do not have much knowledge of thyroid Conditions. Many treat via the TSH and think if that is in range you are fine..... I would go on thyroid Uk website and download some literature about thyroid & its treatment and discuss it with your GP.

3 likes
Reply

Sound advice from waveylines. Explain to your doctor that Thyroid Uk is recommended by NHS Choices for advice on the Thyroid.

1 like
Reply

You may also like...